Medical questions & health advice by board certified doctors
"Can achlorhydria mimic symptoms of acid reflux? How often is it misdiagnosed?"
I am an 18 year old female, and I have had Acid Reflux for little over 5 years. I take 40mg of prilosec and up to 300 mg of zantac a day. I have had an upper GI-Endoscopy and they said that they did not see any physical signs of GERD.
Thank you for your question, and I am sorry to hear about your symptoms. I would recommend that you continue working with your physicians to determine the cause of your symptoms. If you truly have acid reflux, you would be likely to have relief with medications such as Prilosec and Zantac. In patients with GERD, the upper endoscopy procedure may show signs of inflammation in the stomach, gastric ulcers, or chronic changes in the esophagus, but it may also not show anything (depending on the severity of GERD and the chronicity). Achlorhydria (decreased or absent production of stomach acid) can mimic symptoms of GERD, and will often result in bacterial overgrowth in the gut. This could cause diarrhea and decreased absorption of nutrients. It sounds like you are continuing to have symptoms despite acid suppression therapy, and the endoscopy procedure was unrevealing. Typically the next step in evaluation would be something called a 24-hour pH study with impedance. This would determine (1) if you have acid reflux or non-acid reflux and (2) if your reflux events correlate with your symptoms. One other point: because you have been taking acid suppression medications for a long time, you would be likely to have (transient) rebound acid production and reflux if you suddenly stop taking these medications abruptly. I would recommend discussing some of the above with your gastroenterologist. Best of luck!
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.